Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 509, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Nov 15, 2002, 2:43 PM CST for Jefferson Davis County, Mississippi. It was in force for 22 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Nov 15, 2002, 2:43 PM CST (20:43 UTC)
- Expired
- Nov 15, 2002, 3:05 PM CST
- In force
- 22 min
- Issued by
- NWS Jackson, MS
- Area
- Counties, with a storm outline in the text
County Jefferson Davis County, MS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 15, 2:46 PM CST | Hail 0.75 | Bassfield, MS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Nov 15, 12:15 PM CST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 8.7 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 826 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 220 m²/s²
- 0-3 km storm-relative helicity
- 210 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
480 WUUS54 KJAN 152043 SVRJAN MSC065-152105- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON MS 242 PM CST FRI NOV 15 2002 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEAST JEFFERSON DAVIS COUNTY IN SOUTH CENTRAL MISSISSIPPI * UNTIL 305 PM CST * AT 242 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER BASSFIELD...OR ABOUT 3 MILES NORTHWEST OF MELBA...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL... BE NEAR MELBA AT 250 PM CST. HAIL TO THE SIZE OF NICKELS IS LIKELY WITH THIS STORM. LAT...LON 3156 8983 3146 8983 3145 8959 3156 8965
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 15, 2:36 PM CST, 7 minutes earlier.
Area forecast discussion, Nov 15, 2:36 PM CST, 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 236 PM CST FRI NOV 15 2002 FORECAST CHALLENGES FOR THIS PACKAGE...CLOUD COVER AND TEMPS. FREEZE POTENTIAL SUNDAY NIGHT. CURRENTLY...COMPLEX OF SHOWERS AND THUNDERSTORMS THAT AFFECTED THE CWA THIS MORNING HAS MOVED INTO ALABAMA. AT 100 PM...THUNDERSTORMS HAD DEVELOPED OVER THE SOUTHERN AND EASTERN PORTIONS OF THE CWA AHEAD OF A COLD FRONT WHICH EXTENDED FROM JUST WEST OF TUPELO SOUTHWESTWARD OVER JACKSON AND JUST WEST OF MCCOMB. THUNDERSTORMS MAY REACH SEVERE LIMITS OVER SOUTHEASTERN ZONES THROUGH ABOUT 6PM. LINGERING LIGHT SHOWERS/DRIZZLE ARE SCATTERED ACROSS THE REMAINDER OF THE CWA. TONIGHT...THE COLD FRONT WILL EXIT THE CWA LEAVING LIGHT SHOWERS AND DRIZZLE SCATTERED THROUGHOUT THE MUCH OF THE REGION. COLD AIR ADVECTION WILL BEGIN IN EARNEST AS NORTH-NORTHWESTERLY WINDS TAKE HOLD. TEMPERATURE-WISE...USING MAV GUIDANCE WITH LOWS AT OR JUST ABOVE 40. SATURDAY AND SATURDAY NIGHT...RAW DAY ON TAP. CLOUDY..BREEZY CONDITIONS WILL PREVAIL WITH NOT MUCH OF A DIURNAL SWING IN TEMPERATURES. STICKING CLOSE TO THE MAV GUIDANCE WITH MUCH OF THE CWA PEAKING IN THE UPPER 40S AND SOUTHERNMOST ZONES REACHING THE LOW 50S. ANY LINGERING LIGHT SHOWERS OR DRIZZLE WILL DISSIPATE BY MIDDAY. POTENTIAL FOR FIRST FALL FREEZE EXISTS AS TEMPERATURES WILL DROP TO NEAR THE FREEZING MARK IN MOST LOCATIONS. AS MENTIONED IN PREVIOUS DISCUSSIONS...MITIGATING FACTORS WILL BE PARTIAL CLOUD COVER AND WINDS BETWEEN 5 AND 10 KTS. SUNDAY AND SUNDAY NIGHT...MIX OF SUN AND CLOUDS WITH BELOW NORMAL TEMPERATURES. NOT AS RAW AS SATURDAY AS WINDS WILL PROGRESSIVELY BECOME LIGHTER DURING THE DAY. USING A BLEND OF MAV/MEX TEMPERATURES. BY SUNDAY NIGHT...CLEAR SKIES AND CALM WINDS WILL RESULT IN THE COLDEST MORNING OF THE SEASON TO THIS POINT. MODEL GUIDANCE SUGGESTS THAT WEAK SOUTHWESTERLY FLOW WILL MANIFEST ITSELF JUST ABOVE THE SURFACE. BELIEVE THAT LOW TEMPERATURE GUIDANCE IS AFFECTED BY THIS FLOW RESULTING IN LOWS ONLY REACHING THE 30-35F RANGE. HOWEVER IT IS EXPECTED THAT THE SURFACE BOUNDARY LAYER WILL BECOME DECOUPLED...ALLOWING PRIME RADIATIONAL COOLING CONDITIONS AND LOWS RANGING FROM THE UPPER 20S TO LOW 30S. IN THE EXTENDED...MODEL GUIDANCE AGREES ON CALM CONDITIONS WITH BELOW NORMAL TEMPERATURES THROUGH ABOUT MIDWEEK. THEREAFTER THERE IS SOME DIVERGENCE IN SOLUTIONS. THE EUROPEAN...GFS...CANADIAN...AND NOGAPS ARE IN GENERAL AGREEMENT WITH A LARGE SCALE RIDGE OVER THE WESTERN STATES AND TROUGH OVER THE EASTERN STATES. PERIODICALLY...SHORTWAVE TROUGHS ARE EJECTED FROM A LOW OVER THE GULF OF ALASKA THAT MOVE ALONG THE RIDGE IN THE WEST AND THROUGH THE BASE OF THE LONG WAVE TROUGH IN THE EAST. THE AFOREMENTIONED MODEL GUIDANCE DOES NOT INDICATE THE THE NORTHERN JET STREAM WILL ACT IN CONCERT WITH THE SOUTHERN JET STREAM TO AMPLIFY ANY PARTICULAR WAVE...HOWEVER THE UKMET INDICATES THAT THIS PHASING WOULD OCCUR WITH A DEEPENING TROUGH MOVING INTO THE MIDWEST BY MIDWEEK. THE UKMET IS A DEPARTURE FROM PREVIOUS FORECASTS...BUT IT IS NOTEWORTHY AS A REDUCTION IN CONFIDENCE FOR THE FORECAST FROM MIDWEEK ONWARD. AT THIS POINT...CONFIDENCE IS PLACED WITH THE EUROPEAN...GFS...CANADIAN ...AND NOGAPS WITH TEMPERATURES MODERATING TO AT OR SLIGHTLY ABOVE NORMAL THROUGH WEEKS END. A MODEL SHIFT TOWARD THE UKMET SOLUTION WOULD RESULT IN A MORE ACTIVE PATTERN FROM MID TO LATE WEEK...HOWEVER THERE IS PLENTY OF TIME TO MONITOR ANY SUCH SHIFT. PRELIMINARY NUMBERS. JAN EB 043/048 031/050 029 25410 MEI EB 044/049 031/050 027 25630 .JAN... AR...NONE. LA...NONE. MS...NONE. 25/17
Hazardous weather outlook, Nov 15, 11:33 AM CST, 3 hours 10 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 161200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 1133 AM CST FRI NOV 15 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS .DAY ONE... ...THUNDERSTORMS... SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE...MAINLY ACROSS AREAS EAST OF I-55 THROUGH 5 PM. ISOLATED SEVERE STORMS WILL BE POSSIBLE THROUGH THE SAME TIME FRAME...GENERALLY ALONG AND SOUTHEAST OF A LINE FROM BROOKHAVEN TO TAYLORSVILLE TO MERIDIAN. ANY SEVERE STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING QUARTER TO DIME SIZE HAIL AND DAMAGING WIND GUSTS TO 60 MPH. ISOLATED TORNADOES CANNOT BE RULED OUT EITHER...MAINLY OVER EXTREME SOUTHERN SECTIONS OF THE OUTLOOK AREA. THIS THUNDERSTORM ACTIVITY IS IN RESPONSE TO A COLD FRONT THAT WILL MOVE ACROSS THE AREA THIS AFTERNOON AND EVENING. COLD TEMPERATURES ALOFT AND A VERY STRONG JET STREAM WILL COMBINE WITH THE SURFACE COLD FRONT TO PRODUCE THUNDERSTORMS THIS AFTERNOON. THIS INTENSIFYING SYSTEM WILL BE EAST OF THE AREA LATER THIS EVENING PUTTING A END TO OUR THUNDERSTORM CHANCES. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY BE REQUIRED THIS AFTERNOON. .DAYS TWO THROUGH SEVEN... A MUCH COLDER AIRMASS WILL SETTLE OVER THE LOWER MISSISSIPPI RIVER VALLEY SATURDAY IN THE WAKE OF THE COLD FRONT. MUCH OF THE AREA COULD EXPERIENCE A FREEZE SUNDAY AND MONDAY MORNINGS. TEMPERATURES FROM THE MIDDLE 20S TO LOWER 30S SHOULD BE EXPECTED...WITH THE COLDEST READINGS ON MONDAY MORNING. IN ADDITION...COLDER TEMPERATURES AND WINDS OF 15 TO 25 MPH ON SATURDAY WILL PRODUCE BLUSTERY CONDITIONS OVER THE ENTIRE WATCH AREA. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 15, 12:54 PM CST | Severe Thunderstorm Warning | JAN | Simpson | 31 min |
| Nov 15, 1:15 PM CST | Severe Thunderstorm Warning | JAN | Jefferson Davis | 30 min |
| Nov 15, 1:31 PM CST | Severe Thunderstorm Warning | JAN | Covington | 44 min |
| Nov 15, 1:43 PM CST | Severe Thunderstorm Warning | JAN | Lawrence | 37 min |
| Nov 15, 1:54 PM CST | Severe Thunderstorm Warning | JAN | Jefferson Davis | 46 min |
| Nov 15, 2:18 PM CST | Severe Thunderstorm Warning | JAN | Jasper, Jones | 47 min |
| Nov 15, 3:22 PM CST | Tornado Warning | JAN | Jones | 33 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.